Nebraska, 2008

Hail and Damaging Wind in Nebraska, June 17, 2008

June 17, 2008 · NWS OAX · 4 events in 2 counties and zones

Severe thunderstorms developed on the edge of an instability axis from southeast South Dakota into north central Nebraska. The storms dropped slowly south during the evening hours dropping quite a bit of hail and gusty winds near the Primrose area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed on the edge of an instability axis from southeast South Dakota into north central Nebraska. The storms dropped slowly south during the evening hours dropping quite a bit of hail and gusty winds near the Primrose area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE JUN 17 2008

.DISCUSSION...

UPPER RIDGE AXIS REMAINS NEARLY IN PLACE INTO FRIDAY WITH MAIN
SFC-H85 MOISTURE AXIS PERSISTING JUST TO THE WEST OF THE CWA
THROUGH TOMORROW WITH ANY CONVECTION POSSIBLY MUDDLING THINGS UP
AFTER THAT. EARLIER WEAK H85 THETA E ADVECTION HELPED FUEL MORNING
SHOWERS/TSTMS WHICH WERE BEGINNING TO REGENERATE OVR SCNTRL SD
JUST NW OF THE CWA. WEAK WARM FRONT APPEARED TO BE DVLPG FM NWRN
CWA NW INTO AREA OF SD CONVECTION WITH CU FIELD INCREASING NW OF
LNK FEEDING N INTO FRONT. IN ADDITION...UPSTREAM WAVE GENERATING
CONVECTION OVR ERN MT WILL BE DROPPING SE OVER RIDGE LATER THIS
EVENING. THUS...UPPED POPS TNGT...ESPECIALLY NWRN ZONES...AND
ADDED TO ALL BUT FAR SE AS EARLIER PCPN TRENDS HAVE BEEN FOR
STRONGER ACTIVITY TO REMAIN MORE LOCKED TO MOISTURE AXIS WITH
DISSIPATION/WEAKENING OF ANY ACTIVITY THAT MOVED OFF OF IT.
COUNTING ON ENOUGH RESIDUAL CLOUDS FROM DECAYING CONVECTION
...HOWEVER...TO KEEP LOWS UP A BIT OVER THOSE OBSERVED THIS
MORNING.

OBVIOUSLY GFS SUFFERS FM CONVECTIVE FEEDBACK WED...BUT UPPER WAVE
THAT STLT PICTURES SHOWED THIS AFTN PIVOTING AROUND W COAST UPPER
LOW INTO WA WILL BE TOPPING RIDGE AND DROPPING SEWD ACROSS THE CWA
WED. EVEN NAM WHICH WASN/T AS BULLISH IN GENERATING A QPF BULLSEYE
OVER THE CWA WED AFTN DID BASICALLY WEAKEN CAP WITH AFTN HEATING
AS WAVE MOVES OVER AND MOIST AXIS SHIFTS EWD INTO WRN CWA. THUS
INCLUDED POPS ALL ZONES...HIGHEST NWRN 1/2 OR SO ATTM MORE IN LINE
WITH GFS ENSEMBLE MEAN DEPICTION. COULD BE ENOUGH CLOUDS LINGERING
OR REDEVELOPG W/HTG TO KEEP READINGS FROM GETTING MUCH ABOVE 80
MOST AREAS. WAVE SHOULD CONT DROPPING SEWD WED NGT BUT DOUBT
THINGS WILL IMPROVE AS QUICKLY AS GFS SUGGESTED DUE TO IT/S
FEEDBACK AND SUBSIDENCE ISSUES. HOWEVER...DID START TRIMMING POPS
BACK BY THU AFTN AND LEFT FRI DRY FOR NOW. AGAIN WITH MAIN RIDGE
AXIS REMAINING TO OUR W INTO FRIDAY...NWRLY UPPER FLOW PUTS CWA
ON TARGET FOR ANY RIDGE-RUNNERS THRU THAT PD. AMOUNT OF RESIDUAL
CLOUDS THU COULD KEEP CNTRL/SRN ZONES FM WARMING AS MUCH AS NRN
ZONES...BUT SLIGHTLY WARMER TEMPERATURES CONTINUED FOR FRI WITH
SEEMINGLY LESS PCPN/CLOUD CHCS.

UPPER HGTS BUILDING THRU THE WEEKEND SHOULD PROMOTE WARMING
TEMPERATURES. ALTHOUGH 12Z OPERATIONAL GFS HAD LTL/NO SUPPORT FM
00Z ECMWF AND 00Z GFS ENSEMBLES IN BRINGING SFC FNT INTO CWA SAT
NGT/SUN...00Z GEMS AND ECMWF DID GENERATE QPF SAT NGT. THUS LEFT
IN SLGT CHC TSTMS SAT NGT. EVEN WARMER TEMPS LOOK PROBABLE IN
MON-TUE PD AS RIDGE AXIS SHIFTS EVEN FTHR EWD. WL LEAVE REST OF
FCST DRY AS TIMING OF ANY WAVES VIRTUALLY IMPOSSIBLE AND HIGH HGTS
SHOULD LIMIT PCPN CHCS SOMEWHAT. THIS CAN/WL BE ADDRESSED IN
FUTURE FORECASTS HOWEVER.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 18/18Z

VFR CONDITIONS EXPECTED THROUGH THRU THE PD WITH SCT CU DURING THE
AFTERNOON HOURS. VERY ISOLATED SHOWERS AND THUNDERSTORMS COULD ROLL
THRU KOFK AND KLNK THRU THE PD...HOWEVER TOO ISOLATED TO MENTION IN
THE TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/GRIFFIS
Hazardous weather outlook, Jun 17, 4:30 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE JUN 17 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY WEST
OF NORFOLK AND COLUMBUS. SCATTERED SEVERE THUNDERSTORMS MAY
DEVELOP WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS.

A MID LEVEL RIDGE OF HIGH PRESSURE IS IN PLACE OVER THE WESTERN
U.S. AND THIS PLACES THE FORECAST AREA AT RISK FOR THUNDERSTORMS
WITH EACH WEATHER DISTURBANCE THAT TOPS THE RIDGE AND MOVES INTO
THE PLAINS. THE MOISTURE AXIS INITIALLY IS WEST OF THE OUTLOOK
AREA...THUS STORMS WILL TEND TO DECREASE IN COVERAGE AS THEY
MOVED EAST OF THE DEEPER MOISTURE. LATER TONIGHT AND
WEDNESDAY...THE ENVIRONMENT SHOULD SUPPORT MORE SCATTERED
THUNDERSTORMS ACROSS MORE OF THE OUTLOOK AREA WITH INCREASED MOISTURE
TO WORK WITH.

RIVER FLOODING WILL CONTINUE ALONG THE NISHNABOTNA RIVER NEAR
HAMBURG...AND ALONG THE MISSOURI RIVER DOWNSTREAM FROM NEBRASKA
CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...AND AGAIN SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STORMS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PARTS OF THE OUTLOOK
AREA...MAINLY WEST OF COLUMBUS TONIGHT AND WEDNESDAY ACROSS THE
OUTLOOK AREA.

ZAPOTOCNY

The radar

The Sioux Falls radar (KFSD), 185 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
June 17, 5:15 PM CST
Where
Antelope County, 0.86 mi NE of Orchard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.340, -98.240

Hail, Boone

When
June 17, 7:52 PM CST to 8:00 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.620, -98.240

Hail up to quarter size fell for at least several minutes in the Primrose area. The hail was accompanied by thunderstorm wind gusts estimated at 65 mph. The combination of hail and strong winds caused quite a bit of crop damage in the area and some vehicle and house damage was noted. The damage path due to the hail was about 1.5 miles wide in the area.

Thunderstorm Wind, Boone

When
June 17, 7:52 PM CST to 7:55 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -98.240

Thunderstorm wind gusts estimated at 60 to 70 mph blew down trees onto power lines near Primrose. The winds also flipped 14 center pivots in the area and downed trees causing scattered vehicle and house damage. The winds were accompanied by hail up to 1 inch in diameter which caused quite a bit of crop damage in the area.

Hail, Boone

When
June 17, 8:10 PM CST
Where
Boone County, 0.69 mi N of Cedar Rapids Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -98.170

The hail was accompanied by 40 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99373, 99375, 99378, 99377.